New York, 2009Flash Flooding and Hail in New York, July 26, 2009
July 26, 2009 · NWS OKX · 18 events in 6 counties and zones
A pre-frontal trough followed by a potent cold front caused multiple severe thunderstorms and isolated flash flooding in portions of Southeast New York.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $19,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal trough followed by a potent cold front caused multiple severe thunderstorms and isolated flash flooding in portions of Southeast New York.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 26, 12:46 PM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 26, 12:46 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
146 PM EDT SUN JUL 26 2009
.SYNOPSIS...
A TROUGH OF LOW PRESSURE...AHEAD OF A COLD FRONT THROUGH EASTERN
OHIO...WILL BE THE FOCUS OF SHOWERS AND THUNDERSTORMS TODAY INTO
TONIGHT. THE COLD FRONT WILL SLOWLY ADVANCE TODAY...REACHING EASTERN
NEW JERSEY BY LATE TONIGHT...THEN DISSIPATE MONDAY. A SERIES OF
TROUGHS WILL DEVELOP IN THE LEE OF THE APPALACHIANS THROUGH THE
WEEK...KEEPING THE THREAT OF SHOWERS AND THUNDERSTORMS IN THE AREA.
&&
.NEAR TERM /THROUGH TONIGHT/...
DEWPOINTS REMAIN IN THE MID 60S TO AROUND 70 DEGREES THROUGH
TODAY AS MOIST SOUTHERLY FLOW CONTINUES. AS LOW CLOUDS CONTINUE
TO MEANDER ACROSS THE REGION...THE COLUMN WILL CONTINUE TO CLOSELY
DESTABILIZE. 30-40 KT LOW LEVEL JET EXPECTED TO COMBINE WITH
LOWERING LCLS AND SURFACE WINDS BACKING TO SSE TO INCREASE THE
THREAT FOR ROTATING SUPERCELLS. SPC HAS THE WESTERN TWO THIRDS OF
THE CWA IN A 5 PERCENT TORNADO RISK AREA...AS WELL AS SLIGHT RISK
FOR OVERALL SEVERE.
WILL LAUNCH 18Z SOUNDING PER COORDINATION WITH SPC.
THE INITIAL CHALLENGE WILL BE ASSESSING TRIGGER TIME...AS CLOUDS
HAVE MAINTAINED SOMEWHAT STABLE LOW LEVELS. HOWEVER...BASED ON
SATELLITE AND RADAR TRENDS...VIGOROUS GROWTH OF CBS INDICATES THAT
IT WILL NOT TAKE MUCH SUN TO ALLOW FORMATION OF THUNDERSTORMS.
THINK THE FLAVOR OF THE CONVECTION WILL BE LINES OR CLUSTERS THAT
DO NOT NECESSARILY START OUT WITH MUCH ROTATION...BUT RATHER TAKE
ON THOSE CHARACTERISTICS AS THEY MOVE INTO A MORE HIGHLY SHEARED
ENVIRONMENT. NO WATCH PLANNED AT THIS TIME...BUT POSSIBLE WITHIN A
FEW HOURS.
UPDATED GRIDS AND TEXT FORECASTS TO MATCH CURRENT RADAR TRENDS. NO
SIGNIFICANT CHANGES FROM THE MORNING ISSUANCE...INCLUDING THE
CONTINUATION OF THE FLASH FLOOD WATCH.
ALSO...DUE TO LONG PERIOD OCEAN SWELLS AND GUSTY SOUTHERLY
WINDS...A HIGH RISK OF RIP CURRENTS IS FORECAST FOR TODAY FOR ALL
ATLANTIC OCEAN BEACHES. PLEASE SEE THE LATEST NYCCFWOKX FOR DETAILS.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
THE COLD FRONT THAT MOVES THROUGH LATER TONIGHT DISSIPATES IN THE
LOW LEVELS...BUT THE RESIDUAL MID LEVEL BOUNDARY REMAINS IN PLACE
THROUGH AT LEAST TUESDAY.
A PERSISTENT UPPER TROUGH REMAINS ENTRENCHED OVER EASTERN CANADA.
MUGGY AIRMASS IS NOT REALLY SCOURED OUT BY THE FRONT...SO WITH THE
UPPER LOW AND HIGH DEWPOINTS ON PLACE..UNSETTLED WEATHER IS
EXPECTED FOR AT LEAST THE NEXT FEW DAYS.
WILL STICK WITH A MAINLY DIURNAL TREND TO POP...KEEP THUNDERSTORMS
IN THE FORECAST AND TRY TO TWEAK TO INDIVIDUAL SHORTWAVES AS MUCH
AS POSSIBLE. &&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
RELATIVELY NORMAL SUMMER PATTERN FOR THE EXTENDED PERIOD WITH TEMPS
AVERAGING NEAR CLIMATOLOGY TO SLIGHTLY ABOVE. AFTERNOON
CONVECTION CANNOT BE RULED OUT ANY DAY...ALTHOUGH THE BEST CHANCE
OF SHOWERS AND THUNDERSTORMS ARRIVES LATE WED INTO THU WITH AN
APPROACHING COLD FRONT. MOS GUIDANCE CONTINUES TO SHOW NYC
APPROACHING 90 DEGREES FOR MIDWEEK. IT REMAINS TO BE SEEN IF WE
WILL MAKE IT TO THE END OF JULY WITHOUT REACHING 90 DEGREES IN
CENTRAL PARK FOR THE ONLY THE SECOND TIME SINCE RECORDS BEGAN (THE
LAST TIME CENTRAL PARK HAD NO 90 DEGREE DAYS IN JUNE AND JULY WAS
1996).
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
RELATIVELY NORMAL SUMMER PATTERN FOR THE EXTENDED PERIOD WITH NO
MAJOR RAIN MAKERS AND TEMPS AVERAGING NEAR CLIMATOLOGY TO SLIGHTLY
ABOVE. ISO TO SCT AFTERNOON CONVECTION CANNOT BE RULED OUT ANY
DAY...ALTHOUGH THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS ARRIVES
LATE WED INTO THU WITH AN APPROACHING COLD FRONT. MOS GUIDANCE
CONTINUES TO SHOW NYC APPROACHING 90 DEGREES FOR MIDWEEK. IT
REMAINS TO BE SEEN IF WE WILL MAKE IT TO THE END OF JULY WITHOUT
REACHING 90 DEGREES IN CENTRAL PARK FOR THE ONLY THE SECOND TIME
SINCE RECORDS BEGAN (THE LAST TIME CENTRAL PARK HAD NO 90 DEGREE
DAYS IN JUNE AND JULY WAS 1996).
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
LIFR STRATUS WILL CONTINUE TO STRADDLE KGON/KISP INTO THIS
EVENING...OTHERWISE MAINLY VFR IN SCATTERED CLOUDS ACROSS
REMAINDER OF TERMINALS. PARTIAL SUNSHINE HAS ALLOWED FOR DE
STABILIZATION...WITH SHOWERS AND TSTMS EXPECTED TO DEVELOP LATE
THIS AFTERNOON INTO THIS EVENING. LOW MVFR CONDS POSSIBLE IN
STORMS. A 2 HR TEMPO HAS BEEN USED TO REPRESENT BEST
TIMING AT EACH TERMINAL...OVERALL BETWEEN 22Z AND 06Z. SOME OF
THE STORMS COULD BE SEVERE...WITH STRONG WINDS AND LARGE HAIL.
SCT SHOWERS AND TSTMS ARE EXPECTED TO CONTINUE TONIGHT AS A COLD
FRONT ENTERS THE AREA...ALTHOUGH THE SEVERITY OF THE STORMS WILL
DIMINISH AFTER MIDNIGHT WITH THE LOSS OF HEATING. HAVE ONLY KEPT
VCSH WITH VFR CIGS IN THE FORECAST AFTER 06Z DUE TO LOW
CONFIDENCE OF A SPECIFIC TERMINAL BEING AFFECTED.
OTHERWISE...WOULD EXPECT MVFR CIGS IN SHOWERS/TSTMS.
WOULD THINK THAT STRATUS/FOG ACROSS EASTERN TERMINALS WOULD DISPERSE
WITH EVENING CONVECTION...BUT THEN UNCERTAINTY EXISTS WITH
RE-DEVELOPMENT DUE TO LIKELY ONGOING SCT CONVECTIVE ACTIVITY.
STRATUS FOG DEVELOPMENT POSSIBLE ACROSS COASTAL TERMINALS MON
MORNING...OTHERWISE VFR CONDS WITH MVFR IN SCT CONVECTION.
OUTLOOK FOR 18Z MON THROUGH THU...
MON-FRI: VFR. ISOLD TO SCT AFTERNOON/EVENING CONVECTION WITH MVFR
CONDITIONS.
&&
.MARINE...
A SOUTHERLY FLOW WILL CONTINUE ACROSS THE AREA FOR THE NEXT SEVERAL
DAYS. WINDS OF 10 TO 20 KT WILL PERSIST ON THE WATERS WITH GUSTS
POSSIBLY REACHING 25 KT ON THE OCEAN AT TIMES THROUGH MONDAY. THIS
WILL HELP TO BUILD SEAS TO AROUND 5 FT THIS MORNING AND CONTINUING
THROUGH MONDAY. HAVE INCLUDED ANZ355 IN THE ADVISORY THIS MORNING AS
SEAS IN THIS ZONE ARE RANGING BETWEEN 4 AND 5 FT PER BUOYS OBS.
THINK WAVEWATCH HAS ITS HIGH BIAS DUE TO THE SOUTHERLY FLOW LATER
TODAY AND TONIGHT INCREASING SEAS TO 6 TO 7 FT. HAVE KEPT IT AROUND
5 FT AS THERE IS NO SIGN OF INCREASING SWELLS UPSTREAM.
SMALL CRAFT CONDITIONS SHOULD SUBSIDE BY MON NIGHT...BUT THIS
PATTERN WILL CONTINUE THROUGH THE REMAINDER OF THE FORECAST PERIOD
WITH WINDS AND SEAS POSSIBLY REACHING SMALL CRAFT LEVELS AT TIMES.
&&
.HYDROLOGY...
SHOWERS AND THUNDERSTORMS COULD PRODUCE AREAL AVERAGE RAINFALL OF
THREE QUARTERS TO AROUND ONE INCH TODAY AND TONIGHT. LOCALLY HIGHER
AMOUNTS OF TWO OR MORE INCHES ARE POSSIBLE WITH THE STRONGER STORMS
AND STORMS MOVING ACROSS THE SAME AREAS. FLASH FLOOD GUIDANCE
OUTSIDE NYC GENERALLY 2 TO 2 1/2 INCHES IN 3 AND 6 HOURS. FLASH
FLOODING...AND URBAN FLOODING...IS A POSSIBILITY THIS AFTERNOON
AND TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE
FORECAST AREA.
ADDITIONAL RAINFALL WILL BE POSSIBLE EACH AFTERNOON AND
EVENING...MONDAY THROUGH FRIDAY.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ005>012.
NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ067>081.
NJ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ002>006-011.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ355.
SMALL CRAFT ADVISORY UNTIL 6 PM EDT MONDAY FOR ANZ350-353.
&&
SYNOPSIS...BS
NEAR TERM...BS
SHORT TERM...BS
LONG TERM...
AVIATION...NV
MARINE...
HYDROLOGY...Hazardous weather outlook, Jul 26, 4:27 AM EST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
527 AM EDT SUN JUL 26 2009
CTZ005>012-NJZ002>006-011-NYZ067>074-078-079-270930-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
527 AM EDT SUN JUL 26 2009
...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE AREA
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS...ALTHOUGH
LARGE HAIL IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-270930-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
527 AM EDT SUN JUL 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NYZ075>077-080-081-270930-
KINGS (BROOKLYN)-QUEENS-NASSAU-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
527 AM EDT SUN JUL 26 2009
...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE AREA
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS...ALTHOUGH
LARGE HAIL IS ALSO POSSIBLE.
IN ADDITION...THERE IS A HIGH RISK OF RIP CURRENTS TODAY. A HIGH
RISK OF RIP CURRENTS IMPLIES THAT WIND AND/OR WAVE CONDITIONS
SUPPORT THE DEVELOPMENT OF VERY STRONG RIP CURRENTS. THESE RIP
CURRENTS WILL BE LIFE THREATENING TO ANYONE WHO ENTERS THE SURF.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Jul 26, 2:55 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
355 PM EDT SUN JUL 26 2009
NJZ006-NYZ072-074>077-262100-
HUDSON-KINGS (BROOKLYN)-NASSAU-NEW YORK (MANHATTAN)-QUEENS-RICHMOND
(STATEN IS.)-
355 PM EDT SUN JUL 26 2009
...STRONG THUNDERSTORM WILL IMPACT HUDSON...KINGS (BROOKLYN)...NEW
YORK (MANHATTAN)...QUEENS...RICHMOND (STATEN ISLAND) AND SOUTHERN
NASSAU COUNTIES...
AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF RUMSON...MOVING NORTHEAST AT 25
MPH.
SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO
1 1/2 INCHES AN HOUR IS OCCURRING WITH THIS STORM. THIS COULD CAUSE
PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
NV
Event by event
8 thunderstorm wind, 6 hail, 2 flash flood, 1 lightning, 1 funnel cloud. Local standard time, as filed.
Lightning, Kings
- When
- July 26, 3:07 PM EST
- Where
- Kings County, 2.07 mi NNE of Homecrest
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 40.608, -73.935
A man was injured by a lightning strike at cricket field near Avenue S and East 32nd Street.
Hail, Queens
- When
- July 26, 3:20 PM EST
- Where
- Queens County, 3.31 mi S of Woodhaven
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.652, -73.847
Penny size hail was reported in Howard Beach.
Thunderstorm Wind, Queens
- When
- July 26, 3:20 PM EST
- Where
- Queens County, 1.98 mi SSE of Woodhaven
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 40.673, -73.837
Wires and large tree limbs were reported down at the intersection of Pitkin Avenue and Hawtree Street.
Thunderstorm Wind, Queens
- When
- July 26, 3:30 PM EST
- Where
- Queens County, 0.6 mi NW of Forest Hills
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $8,000
- Reported by
- Newspaper
- Coordinates
- 40.807, -73.857
A man was injured when a tree fell on his car near the intersection of 164th Street and Underhill Avenue.
Hail, Queens
- When
- July 26, 4:30 PM EST
- Where
- Queens County, 0.64 mi SE of Richmond Hill
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.694, -73.811
Penny Size hail was reported in Jamaica.
Thunderstorm Wind, Queens
- When
- July 26, 4:35 PM EST
- Where
- Queens County, 0.91 mi E of Bayside
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.751, -73.763
A tree was reported down on Bell Boulevard between 56th Avenue and 58th Avenue.
Thunderstorm Wind, Queens
- When
- July 26, 4:36 PM EST
- Where
- Queens County, 0.88 mi ENE of Bayside
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 40.755, -73.764
Trees and wires were reported down at 215-90 50th Avenue.
Thunderstorm Wind, Queens
- When
- July 26, 4:39 PM EST
- Where
- Queens County, 1.23 mi SSE of Little Neck
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.753, -73.743
Tree down near the intersection of the Cross Island Parkway and the Long Island Expressway.
Thunderstorm Wind, Queens
- When
- July 26, 4:48 PM EST
- Where
- Queens County, 0.69 mi NW of Hollis
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 40.726, -73.780
A tree was reported down at the intersection of Perth Road and 188th Street.
Hail, Orange
- When
- July 26, 5:16 PM EST
- Where
- Orange County, 0.52 mi W of Eagle Vly
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.150, -74.240
Nickel size hail was reported, accumulating up to 2 inches in some locations near Eagle Valley.
Thunderstorm Wind, Orange
- When
- July 26, 5:16 PM EST
- Where
- Orange County, 0.6 mi NE of Eagle Vly
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.156, -74.221
A tree was reported down at 103 Juniper Terrace in Eagle Valley.
Hail, Bronx
- When
- July 26, 5:43 PM EST
- Where
- Bronx County, 1.25 mi ESE of New York Northern
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.840, -73.830
Quarter size hail was reported in northeastern portions of the Bronx.
Funnel Cloud, Queens
- When
- July 26, 5:45 PM EST
- Where
- Queens County, 0.87 mi NW of Flushing
- Reported by
- Trained Spotter
- Coordinates
- 40.760, -73.840
A funnel cloud was reported.
Hail, Queens
- When
- July 26, 5:50 PM EST
- Where
- Queens County, 1.34 mi N of Bayside
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.769, -73.778
Hail up to quarter size was reported in the Bayside section of Queens.
Hail, Queens
- When
- July 26, 5:50 PM EST
- Where
- Queens County, 1.8 mi ENE of Flushing Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.787, -73.787
Hail up to quarter size was reported in the Baybridge Condominiums in the Bayside section of Queens.
Thunderstorm Wind, Nassau
- When
- July 26, 6:00 PM EST
- Where
- Nassau County, 0.52 mi W of Greenvale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $750
- Reported by
- Public
- Coordinates
- 40.800, -73.630
Large tree limbs were reported down in East Hills.
Flash Flood, New York
- When
- July 26, 7:49 PM EST to 8:04 PM EST
- Where
- New York County, 1.47 mi NE of Central Park to 1.3 mi NE of Central Park
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 40.796, -73.931
FDR Drive was closed at 116th St. due to flooding.
Flash Flood, New York
- When
- July 26, 9:20 PM EST to 10:30 PM EST
- Where
- New York County, 2.09 mi NNE of New York to 2.17 mi NNE of New York
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 40.758, -73.986
Six inches of standing water accumulated at the intersection of W. 46th St. and Broadway.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Jersey, July 26, 20091 death · 3 injured · $44,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New Jersey, July 26, 200912 injured · $2.2 million · 1 in hail · 14 events
- Heat in California, July 26, 20091 death · 3 injured · 1 event
- Rip Current in Michigan, July 26, 20091 death · 1 event
- Damaging Winds in North Carolina, July 26, 2009$5.0 million · 50 kt wind · 2 events
- Hail and Damaging Winds in Texas, July 26, 20093 injured · $532,000 · 1 in hail · 6 events
- Tornado in New York, July 26, 2009$300,000 · EF1 · 1 event
- Hail and Damaging Winds in Pennsylvania, July 26, 2009$450,000 · 1.5 in hail · 5 events
- Lightning Strike in Georgia, July 26, 2009$450,000 · 1 event
- Flash Flooding and Hail in Tennessee, July 26, 2009$156,000 · 1.75 in hail · 11 events
- Flash Flood and Hail in Virginia, July 26, 20091 injured · $34,000 · 1 in hail · 25 events
- Hail and Damaging Winds in New York, July 26, 2009$84,000 · 51 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189571, 189553, 189595, 189612, 189555, 189578, 189579, 189582, 189586, 189560, 189588, 189561, 189730, 189565, 189567, 189589, 189816, 189815.